Format

Send to

Choose Destination
Pacing Clin Electrophysiol. 1998 Nov;21(11 Pt 2):2475-9.

Intravenous propafenone versus intravenous amiodarone in the management of atrial fibrillation of recent onset: a placebo-controlled study.

Author information

1
Cardiology Department, University Hospital of Heraklion, Crete, Greece.

Abstract

The efficacy and safety of intravenous propafenone, amiodarone, or placebo were compared in the treatment of atrial fibrillation (AF) of recent onset (duration < or = 48 hours).

METHODS:

143 patients (77 men, mean age 63 +/- 12 years) were studied, of whom 46 received propafenone (2 mg/kg over 15 minutes followed by 10 mg/kg over the next 24 hours), 48 received amiodarone (300 mg intravenously over 1 hour, followed by 20 mg/kg over the next 24 hours, plus 1,800 mg/day orally, in 3 divided doses), and 49 received placebo (the equivalent amount of saline i.v. over 24 hours). Digoxin was administered to all patients who had not previously received it.

RESULTS:

Conversion to normal sinus rhythm occurred in 36 of 46 patients (78.2%) receiving propafenone, in 40 of 48 patients (83.3%) receiving amiodarone, and in 27 of the 49 (55.10%) controls (P < 0.02, drug vs placebo, between drugs NS). The mean time to conversion was 2 +/- 3 hours for propafenone, 7 +/- 5 hours for amiodarone, and 13 +/- 9 for placebo (P < 0.05). Patients who converted had smaller atria than those who did not (diameter: 42.7 +/- 5 vs 47.2 +/- 7 mm, P < 0.001 for all). Treatment was discontinued in one patient in the amiodarone group because of an allergic reaction and in two patients in the propafenone group because of excessive QRS widening. No side effects were observed in the placebo group.

CONCLUSIONS:

Both drugs tested intravenously were equally effective and safe for the rapid conversion of recent-onset atrial fibrillation to sinus rhythm. However, propafenone offered the advantage of more rapid conversion than amiodarone.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center